Alert archive / Nevada / Wind Advisories in 2010

Wind Advisory 13, NWS Elko, NV

April 28, 2010Elko County, Nevada

NWS Elko, NV issued this wind advisory at Apr 28, 2010, 10:27 AM PDT for Elko County, Nevada. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2010, 10:27 AM PDT (17:27 UTC)
Expired
Apr 28, 2010, 8:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS75 KLKN 281727
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1027 AM PDT WED APR 28 2010

...WINDY CONDITIONS CONTINUE ACROSS EXTREME EASTERN ELKO COUNTY...

NVZ033-290300-
/O.NEW.KLKN.WI.Y.0013.100428T1727Z-100429T0300Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WEST WENDOVER
1027 AM PDT WED APR 28 2010

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH
  WILL CONTINUE THIS MORNING INTO THE AFTERNOON.

* TIMING: STRONG WINDS WILL CONTINUE UNTIL SUNSET
  TONIGHT...BEFORE DIMINISHING AFTER 8 PM PDT.

* LOCATIONS INCLUDE: SILVER ZONE PASS AND WEST WENDOVER

* IMPACTS: STRONG WINDS WILL CAUSE DRIVING
  DIFFICULTIES...ESPECIALLY FOR HIGH PROFILE VEHICLES. DUST FROM
  THE REGION MAY REDUCE VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
738 
WWUS75 KLKN 282310
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
410 PM PDT WED APR 28 2010


NVZ013-291830-
/O.NEW.KLKN.WI.Y.0014.100429T1700Z-100430T0300Z/
NORTHERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH
410 PM PDT WED APR 28 2010

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY. 

* WINDS: NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH. THIS
  WILL AFFECT MAINLY THE WESTERN PORTION OF NORTHERN NYE
  COUNTY...THE TOWN OF TONOPAH.

* TIMING: WINDS WILL INCREASE DURING THE MORNING HOURS
  THURSDAY...REACHING ADVISORY LEVELS BY THE AFTERNOON. 

* LOCATIONS INCLUDE: TONOPAH

* IMPACTS: STRONG WINDS WILL CAUSE DRIVING DIFFICULTIES...
  ESPECIALLY FOR HIGH PROFILE VEHICLES DUR TO CROSSWINDS ALONG US
  HIGHWAY 6. WINDS WILL ALSO BE STRONG ALONG STATE ROUTE 376 AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033-290300-
/O.CON.KLKN.WI.Y.0013.000000T0000Z-100429T0300Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WEST WENDOVER
410 PM PDT WED APR 28 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH
  WILL CONTINUE THIS EVENING.

* TIMING: STRONG WINDS WILL CONTINUE UNTIL SUNSET TONIGHT... 
  BEFORE DIMINISHING AFTER 8 PM PDT.

* LOCATIONS INCLUDE: WEST WENDOVER

* IMPACTS: STRONG WINDS WILL CAUSE DRIVING DIFFICULTIES...
  ESPECIALLY FOR HIGH PROFILE VEHICLES DRIVING ALONG I-80. DUST FROM
  THE REGION MAY REDUCE VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
080 
WWUS75 KLKN 290252
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
752 PM PDT WED APR 28 2010

NVZ033-290400-
/O.EXP.KLKN.WI.Y.0013.000000T0000Z-100429T0300Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WEST WENDOVER
752 PM PDT WED APR 28 2010

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE DECREASED BELOW ADVISORY LEVELS. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM THIS EVENING.

$$

NVZ013-291500-
/O.CON.KLKN.WI.Y.0014.100429T1700Z-100430T0300Z/
NORTHERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH
752 PM PDT WED APR 28 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
THURSDAY. 

* WINDS: NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH. THIS 
  WILL AFFECT MAINLY THE WESTERN PORTION OF NORTHERN NYE 
  COUNTY...THE TOWN OF TONOPAH. 

* TIMING: WINDS WILL INCREASE DURING THE MORNING HOURS 
  THURSDAY...REACHING ADVISORY LEVELS BY THE AFTERNOON.

* LOCATIONS INCLUDE: TONOPAH

* IMPACTS: STRONG WINDS WILL CAUSE DRIVING DIFFICULTIES... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES DUR TO CROSSWINDS ALONG 
  US HIGHWAY 6. WINDS WILL ALSO BE STRONG ALONG STATE ROUTE 
  376 AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 28, 6:34 AM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 28, 6:34 AM PDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
634 AM PDT WED APR 28 2010

.SYNOPSIS...WINDS WILL CONTINUE TO BE GUSTY ACROSS EASTERN NEVADA THROUGH
THIS MORNING. RAIN AND SNOW SHOWERS WILL REDEVELOP THIS AFTERNOON.
UNSETTLED WEATHER MAY LAST INTO EARLY NEXT WEEK AND TEMPERATURES
WILL BE COOLER THAN NORMAL.
&&

.UPDATE...WILL LET THE HIGH WIND WARNING FOR EXTREME EASTERN ELKO
COUNTY EXPIRE AS SCHEDULED AT 7AM PDT. WINDS ARE GENERALLY IN THE
BREEZY TO WINDY CATEGORY BUT HAVE DIMINISHED TO BELOW WARNING
CRITERIA. THERE IS THE POSSIBILITY FOR AN ADDITIONAL WIND EVENT
LATE THURSDAY ACROSS EASTERN NEVADA AS ANOTHER SURFACE LOW DIVES
SOUTH FROM IDAHO PRODUCING A FAVORABLE NORTH/NORTHWEST FLOW WITH A
TIGHTENED PRESSURE GRADIENT.

OTHERWISE SCATTERED SHOWERS CONTINUE ACROSS ELKO COUNTY IN THE
VICINITY OF ELKO AND SPRING CREEK INCLUDING THE RUBY MOUNTAINS
WITH LIGHT ACCUMULATIONS ON THE HIGHER HILLS AND VERY LITTLE IN
THE VALLEYS...AS TEMPERATURE HOVER NEAR THE FREEZING MARK THIS
MORNING. WILL SEE REDEVELOPMENT OF BREEZY WINDS FOR MOST AREAS
TODAY. SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL ALSO REDEVELOP AS
THE DAY WEARS ON.
&&

.PREV DISCUSSION... /ISSUED AT 347 AM /

SYNOPSIS...WINDS WILL CONTINUE TO BE GUSTY THROUGH EARLY THIS MORNING
AS RAIN AND SNOW SHOWERS BEGIN TO FILL IN BEHIND THE COLD FRONT. UNSETTLED
WEATHER IS ON TAP AGAIN DURING THE DAY TODAY THROUGH THE REMAINDER OF
THE WEEK AND AFTERNOON TEMPERATURES WILL BE COOLER THAN NORMAL. &&

SHORT TERM...TODAY THROUGH FRIDAY. WINDS CONTINUE TO SLOWLY
DIMINISH ACROSS MOST VALLEY LOCATIONS THIS MORNING. A HIGH WIND
WARNING REMAINS IN EFFECT FOR EASTERN ELKO COUNTY ZONE 33 THROUGH
7AM PDT/8AM MDT. THE FRONT MOVED THROUGH WENDOVER ABOUT 05Z AND
WINDS BRIEFLY DIMINISHED BEFORE REGAINING STRENGTH. WINDS ARE
CURRENTLY GUSTING IN THE 30S AT WENDOVER HOWEVER POST-FRONTAL
WINDS COULD STILL PUNCH THROUGH HIGH WIND CRITERIA. SHOWER
ACTIVITY WILL INCREASE AS THE WINDS CONTINUE TO DIMINISH THIS IN
THE EARLY MORNING HOURS. RADAR IS INDICATING MOST OF THE ACTIVITY
IS OVER NORTHERN ELKO COUNTY HOWEVER AREAL COVERAGE IS EXPANDING
EASTWARD THROUGH SOUTHWEST/SOUTH-CENTRAL ELKO COUNTY ATTM. RAIN
BEGAN CHANGING OVER AROUND 1130PM AT EKO LAST EVENING WITH
TEMPERATURES IN THE MID 30S. SNOW ACCUMULATIONS SHOULD BE LIGHT
OVERNIGHT...WITH UP TO TWO INCHES POSSIBLE IN THE VALLEYS AND
HIGHER AMOUNTS ABOVE 6500 FEET.

MODELS SEEM TO VERY SIMILAR IN SOLUTION ON THE LATEST RUN. THE
MAIN TROUGH AXIS FROM WHICH THE CURRENT STRONG COLD FRONT EMANATED
WILL MOVE FROM ITS PRESENT LOCATION THROUGH WASHINGTON/OREGON TO
NEAR THE 4-CORNERS AREA BY FRIDAY AFTERNOON. THIS SLOW MIGRATION
WILL LEND ITSELF TO UNSETTLED WEATHER FOR THE GREAT BASIN THE
ENTIRE PERIOD. THE NORTHWEST TO NORTH UPPER FLOW TRANSITION WILL
KEEP FEEDING COLD AIR INTO THE FORECAST AREA. TEMPERATURES TODAY WILL
BE VERY COLD FOR THIS TIME OF YEAR WITH 700 MB TEMPERATURES AROUND
-10C TO -13C. HOWEVER DAYTIME TEMPERATURES MAXING OUT AROUND 40
SHOULD HELP WARD OFF DAYTIME SNOW ADVISORIES AT LOWER ELEVATIONS
THE NORTHERN MOUNTAINS COULD SEE SEVERAL INCHES OF NEW SNOW
TODAY BUT SEE NO CONCERN ATTM. THURSDAY AND FRIDAY...AS THE LOW
CENTRALIZES OVER EASTERN MONTANA THEN THE DAKOTAS...SHOWERS SHOULD BECOME
MORE SCATTERED AND THERE IS QPF DISCREPANCY BETWEEN THE MODELS AS
THE FLOW TURNS NORTH.

AS FAR AS WINDS GO...WITH THE UPPER JET FLOW DIGGING SOUTH OF THE
AREA...TONOPAH SHOULD BE WINDY FROM THE NORTH TODAY BUT DO NOT
ANTICIPATE HIGH WINDS FOR AN EXTENDED PERIOD ATTM. FOR
WENDOVER...A SURFACE FEATURE DIVING SOUTH THROUGH IDAHO INTO
EASTERN NEVADA THURSDAY EVENING MAY PRODUCE SOME POTENTIAL
ADVISORY WINDS FOR SEVERAL HOURS BUT TOO UNCERTAIN ATTM.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LONGWAVE
PATTERN FOR THIS FORECAST PERIOD WILL COMMENCE WITH AN UPPER LEVEL
RIDGE BUILDING INTO THE WEST. HOWEVER ON TUESDAY...A PACIFIC LOW
WILL ENCROACH UPON THE GREAT BASIN...FLATTENING OUT THE
RIDGE...RESULTING IN ZONAL FLOW ACROSS NORTHERN NEVADA. TWO DISTINCT
VORT LOBES WILL BE EMBEDDED WITHIN THIS UPPER LEVEL TROF...THE FIRST
PRIMARILY IMPACTING IDAHO AND THE SECOND...TAKING A MORE SOUTHERLY
TRAJECTORY ...CARVING ITS WAY ACROSS NORTHERN NEVADA. THIS SECOND
SHORTWAVE IS EXPECTED EARLY NEXT WEDNESDAY. THE MODELS ARE NOT IN
SYNC REGARDING THE TIMING OF THIS UPPER LEVEL DISTURBANCE. THE GEM
AND THE ECMWF ARE IN ONE CAMP...WHILE THE GFS AND DGEX ARE IN
ANOTHER CAMP...HEDGED AFTER 156 HRS. WHAT IS CERTAIN IS THAT THE
SECOND IMPULSE WILL BE ABLE TO BRING MOISTURE DEEPER INTO NORTHERN
NEVADA...IN PARTICULAR ELKO AND HUMBOLDT COUNTIES...AND AT THIS TIME
EXPECT MOST OF THE QPF NORTH OF I-80...AND FOR THIS SYSTEM TO
PREDOMINATELY BE A RAIN EVENT...WITH SNOW ABOVE 6800 FEET.

AVIATION...CURRENTLY AT 10Z OR 3AM...SURFACE DATA REVEALS THAT THE
LOW-LEVEL PRIMARY BOUNDARY IS EXITING THE EASTERN PORTION OF THE
CWA...MEANWHILE...THE TAIL END OF THE UPPER LEVEL JET IS STILL OVER
CENTRAL NEVADA. THE STRONGEST WINDS FROM THIS EVENT HAVE MOVED OUT
OF THE SILVER STATE...ALTHOUGH GUSTY CONDITIONS WILL REFORM OVER
PORTIONS OF THE SILVER STATE WEDNESDAY AFTERNOON. RADAR DATA
INDICATE THAT THERE ARE SEVERAL SMALL BANDS OF PRECIPITATION MOVING
THROUGH THE AREA...BUT SIGNIFICANT RAIN/SNOW ACTIVITY IS NOT
EXPECTED AT THE TAF SITES. CEILINGS WILL GRADUALLY IMPROVE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE
&&

92/97
Hazardous weather outlook, Apr 28, 6:23 AM PDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
623 AM PDT WED APR 28 2010

NVZ013-030>032-034>037-290000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
623 AM PDT WED APR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

BREEZY CONDITIONS WILL DEVELOP TODAY AS ANOTHER WAVE OF LOW
PRESSURE MOVES THROUGH THE GREAT BASIN. NUMEROUS SNOW SHOWERS ARE
EXPECTED ACROSS ELKO COUNTY...WITH SCATTERED RAIN AND SNOW SHOWERS ELSEWHERE.
TEMPERATURES WILL REBOUND INTO THE 40S TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS WILL CONTINUE AND TEMPERATURES WILL BE A FEW DEGREES
COOLER ON THURSDAY. AS LOW PRESSURE SLOWLY MOVES EAST...UNSETTLED
WEATHER MAY LINGER INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-290000-
EXTREME EASTERN ELKO COUNTY-
623 AM PDT WED APR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

WINDY CONDITIONS THIS MORNING WILL DIMINISH TO BREEZY LATER IN
THE DAY AS ANOTHER WAVE OF LOW PRESSURE MOVES THROUGH THE STATE.
NUMEROUS SHOWERS ARE EXPECTED. TEMPERATURES WILL REBOUND TO THE
UPPER 40S TO LOWER 50S TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS WILL CONTINUE AND TEMPERATURES WILL BE A FEW
DEGREES COOLER ON THURSDAY. AS LOW PRESSURE MOVES EAST OF THE
STATE THURSDAY...A SURFACE LOW WILL DROP NORTH THROUGH EASTERN
NEVADA PRODUCING ANOTHER POSSIBLE STRONG WIND EVENT IN THE EVENING.

LOW PRESSURE WILL SLOWLY MOVE EAST AND UNSETTLED WEATHER MAY
LINGER INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:10 PM PDTWind AdvisoryLKNElko28 hr

Nearby

Wind Advisories in Nevada, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.